Naloxone kit (File photo)

Overdoses are on the rise locally, prompting Island Health to issue another drug poisoning and overdose advisory for Greater Victoria.

This notice includes Saanich and the Western communities.

The health authority posted a warning on Tuesday, October 4th, saying overdoses are increasing especially in Victoria, Saanich and the West Shore area.

An estimated 169 British Columbians lost their lives in August due to drug toxicity, with 13 of those deaths recorded in Victoria, according to the BC Coroners Service.

The suspected illicit drug toxicity deaths in August represent a 12% decrease from the total reported in July 2022 (193) and equate to about 5.5 deaths per day.

Health experts ask those who witness someone overdosing to call 911 right away, stay with them and give one breath every five seconds and naloxone, if possible.

Island Health is also sharing strategies for safe use, including carrying naloxone, starting low and going slow, and staggering use with a friend. Mixing substances increase the risk of overdose, the health authority warns.

It urges drug users to use at a Local Overdose Prevention Service (OPS), such as The Harbour on Pandora Avenue or Rock Bay Landing on Ellice Street.

Unless extended, Greater Victoria’s advisory will be removed after seven days, with more tips to help prevent overdose and use more safely found online here.

We know this city. You should too. 👊

We uncover the best of the city and put it all in an email for you!